Wyoming, 2008

Hail and Damaging Wind in Wyoming, July 17, 2008

July 17, 2008 · NWS CYS · 2 events in 2 counties and zones

A couple of severe thunderstorms produced strong winds and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A couple of severe thunderstorms produced strong winds and some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 17, 2:11 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 17, 2:11 PM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
311 PM MDT THU JUL 17 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY.
SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND INTO THE
EVENING AS SHORT-WAVE ENERGY ALOFT MOVES ALONG THE COLORADO AND
WYOMING STATE LINE. STRONGEST INSTABILITY WILL BE OVER THE NEBRASKA
PANHANDLE...AND MAINLY EAST OF THE FORECAST AREA EVEN THOUGH LOW
LEVEL MOISTURE WILL STILL BE ABUNDANT. HOWEVER...THUNDERSTORMS EARLY
THIS AFTERNOON HAVE ALREADY BEEN STRONG AND PRODUCING LOCALIZED
HEAVY RAINFALL...ACROSS PORTIONS OF THE SOUTHERN NEBRASKA PANHANDLE.
INSTABILITY ACROSS THE WEST WILL DECREASE OVERNIGHT AND
PRECIPITATION CHANCES WILL DIMINISH THERE...BUT WILL KEEP CHANCES
FOR PRECIPITATION IN PLACE OVERNIGHT WITH LOW LEVEL CONVERGENCE AND
ABUNDANT LOW LEVEL MOISTURE PRESENT EAST OF THE LARAMIE RANGE. HAVE
ALSO ADDED THE MENTION OF PATCHY FOG AND LOW CLOUDS ACROSS MUCH OF
THE AREA EAST OF THE LARAMIE RANGE FOR EARLY FRIDAY. ALTHOUGH THE
STORM PREDICTION CENTER HAS INCLUDED THE FORECAST AREA IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS FRIDAY...BELIEVE THAT THE SHORT-WAVE
ENERGY ALOFT SHOULD ALLOW MOST OF THE SEVERE CONVECTION TO REMAIN
OVER NORTHEAST WYOMING. HAVE CONTINUED TO MENTION SCATTERED
THUNDERSTORMS IN ALBANY COUNTY AND ALONG AND EAST OF THE LARAMIE
RANGE FOR THE LOW LEVEL MOISTURE AND CONVERGENCE PRESENT...WITH LESS
SHEAR EXPECTED THAN ACROSS NORTHEAST WYOMING.

PRECIPITATION CHANCES WILL MOVE EAST OF THE AREA FRIDAY NIGHT AS
MID-LEVEL DRY AIR INCREASES AND THE RIDGE ALONG THE PACIFIC COAST
BEGINS TO AMPLIFY. THE UPPER LEVEL RIDGE THEN SHIFTS EAST SATURDAY
IN THE WAKE OF A STRONGER UPPER LEVEL SHORT-WAVE ALONG THE CANADIAN
BORDER. 700 MB TEMPERATURES INCREASE SIGNIFICANTLY
SATURDAY...ALLOWING FOR ASSOCIATED SURFACE WARMING TREND TO TAKE
HOLD INTO THE WEEKEND. THIS WILL CREATE AFTERNOON HIGH TEMPERATURES
IN THE LOWER 90S FOR MOST LOWER ELEVATION AREAS SATURDAY. MODEL
SOUNDINGS INDICATE THE ATMOSPHERE WILL BE EXTREMELY DRY WEST OF THE
PERSISTENT SURFACE TROUGH EAST OF THE LARAMIE RANGE...SO WILL JUST
LEAVE IN A SLIGHT CHANCE FOR THUNDERSTORMS IN THE NEBRASKA PANHANDLE
AND NIOBRARA COUNTY FOR SATURDAY AFTERNOON.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
KEPT A FEW TSTMS AT FAR EASTERN PART OF CWA EARLY SATURDAY
EVENING. OTHERWISE... CLEARING WILL OCCUR FROM WEST TO EAST AS
SYSTEM OVER NORTHERN PLAINS MOVES ON TO THE EAST. AFTER
THIS...UPPER RIDGE WILL BUILD BACK OVER THE ROCKIES FOR SUNDAY
AND MONDAY BRINGING WARMER TEMPS AGAIN AND MAINLY DRY CONDITIONS.
BOTH GFS AND NAM SHOW A LITTLE MOISTURE RETURNING TO SOUTHERN
MOUNTAINS OF WY AND EVEN SOME TO NORTHEAST EDGE OF CWA. FOR
NOW...HAVE ADDED A LOW POP FOR TSTMS TO THE MOUNTAINS BOTH DAYS.
UPPER RIDGE SHIFTS A BIT TO THE EAST AND FLOW ALOFT BECOMES SW
TUE THROUGH THU. UPPER HIGH THAT WAS OVER CO ON SUNDAY MOVES INTO
SOUTHERN PLAINS STATES BY MIDWEEK. THIS WILL ALLOW MONSOON
MOISTURE TO SPREAD NNE INTO OUR CWA... AND HAVE INCLUDED LOW POPS
FOR TSTMS OVER SOUTHERN AND PARTS OF EASTERN CWA TUE THROUGH THU.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THIS AFTERNOON AND EVENING WITH THE
EXCEPTION OF LOCALIZED MVFR NEAR THE STRONGEST THUNDERSTORMS.
AREAS OF IFR WILL DEVELOP LATE TONIGHT AS LOW STRATUS CLOUDS AND
PATCHY FOG DEVELOP EAST OF THE LARAMIE RANGE. IFR CONDITIONS ARE
EXPECTED TO DIMINISH BY AROUND 15Z FRIDAY...WITH LOCALIZED MVFR
CONDITIONS AGAIN DEVELOPING NEAR SHOWERS AND THUNDERSTORMS.

&&

.FIRE WEATHER...
EXPECT CARBON COUNTY TO EXPERIENCE DECREASING RELATIVE HUMIDITIES
AND INCREASING WIND SPEEDS DURING THE AFTERNOON FRIDAY. AT THIS
TIME...WIND SPEEDS SHOULD REMAIN BELOW RED FLAG CRITERIA BUT
CONDITIONS WILL BECOME MORE FAVORABLE FOR DANGEROUS FIRE GROWTH.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...CARPENTER
LONG TERM....JLH
Hazardous weather outlook, Jul 17, 10:05 AM MST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
1105 AM MDT THU JUL 17 2008

NEZ001>003-019>021-054-055-WYZ059>070-181715-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1105 AM MDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWER AND THUNDERSTORM CHANCES ARE STILL EXPECTED TO INCREASE
ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THIS AFTERNOON
AND THIS EVENING. THUNDERSTORMS WILL BE MOST NUMEROUS IN AREAS
ALONG AND EAST OF THE LARAMIE RANGE. A FEW OF THE STORMS MAY
BECOME SEVERE CONTAINING HAIL...DAMAGING WINDS...AND HEAVY RAIN
ACROSS THE SOUTHERN NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LATE DAY THUNDERSTORM CHANCES WILL EXIST EVERYWHERE ON
FRIDAY...BUT ONLY FOR THE NEBRASKA PANHANDLE ON SATURDAY.
THUNDERSTORMS EAST OF THE LARAMIE RANGE COULD BECOME SEVERE ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...BUT ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER CONDITIONS OBSERVED THIS
AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 17, 11:34 AM MST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1234 PM MDT THU JUL 17 2008

NEZ021-171945-
MORRILL-
INCLUDING THE CITIES OF...BRIDGEPORT...BAYARD
1234 PM MDT THU JUL 17 2008

...STRONG THUNDERSTORM OVER NORTHEAST CHEYENNE COUNTY...

AT 1230 PM MDT...NATIONAL WEATHER SERVICE WEATHER RADAR INDICATED
A STRONG THUNDERSTORM IN NORTHEAST CHEYENNE COUNTY...ABOUT 17
MILES WEST OF OSHKOSH NEBRASKA...MOVING NORTHEAST AT AROUND 10 MPH.
THIS STORM WILL PRODUCE HEAVY RAINFALL AS IT MOVES EAST OUT OF
CHEYENNE COUNTY THROUGH 100 PM MDT...WITH UP TO AN INCH OF
RAINFALL ACCUMULATION EXPECTED. SMALL HAIL AND GUSTY WINDS TO 40
MPH CAN ALSO BE EXPECTED. IF THIS THUNDERSTORM APPROACHES YOUR
LOCATION...STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

CARPENTER
Special weather statement, Jul 17, 11:37 AM MST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1237 PM MDT THU JUL 17 2008

NEZ021-055-171945-
MORRILL-CHEYENNE-
INCLUDING THE CITIES OF...BRIDGEPORT...BAYARD...SIDNEY
1237 PM MDT THU JUL 17 2008

...STRONG THUNDERSTORM OVER NORTHEAST CHEYENNE COUNTY AND
SOUTHEAST MORRILL COUNTY...

AT 1230 PM MDT...NATIONAL WEATHER SERVICE WEATHER RADAR INDICATED
A STRONG THUNDERSTORM IN NORTHEAST CHEYENNE COUNTY...ABOUT 17
MILES WEST OF OSHKOSH NEBRASKA...MOVING NORTHEAST AT AROUND 10 MPH.
THIS STORM WILL PRODUCE HEAVY RAINFALL AS IT MOVES NORTHEAST OUT OF
CHEYENNE COUNTY THROUGH 100 PM MDT...WITH UP TO AN INCH OF
RAINFALL ACCUMULATION EXPECTED. SMALL HAIL AND GUSTY WINDS TO 40
MPH CAN ALSO BE EXPECTED. IF THIS THUNDERSTORM APPROACHES YOUR
LOCATION...STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

CARPENTER
Local storm report, Jul 17, 12:49 PM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
149 PM MDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HEAVY RAIN       13 E DALTON             41.41N 102.72W
07/17/2008  M3.40 INCH       CHEYENNE           NE   TRAINED SPOTTER

            IN ONE HOUR

&&
Local storm report, Jul 17, 1:48 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     FLASH FLOOD      13 E DALTON             41.41N 102.72W
07/17/2008                   CHEYENNE           NE   EMERGENCY MNGR

            REPORTS OF MANY COUNTY ROADS HAVING WATER FLOWING OVER
            THEM IN NORTHEAST CHEYENNE COUNTY.

&&

GRIFFITH

The radar

The Cheyenne radar (KCYS), 123 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Goshen

When
July 17, 4:10 PM MST
Where
Goshen County, 6 mi N of Torrington
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.157, -104.180

Hail, Converse

When
July 17, 7:47 PM MST
Where
Converse County, 1 mi SSW of Douglas
Measured
1 in hail
Reported by
Public
Coordinates
42.737, -105.377

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103791, 103792.